North Carolina, 2019

Damaging Wind in North Carolina, April 26, 2019

April 26, 2019 · NWS MHX · 1 event in 1 county or zone

Strong to isolated severe thunderstorms moved through Eastern NC during the late afternoon into the early evening hours. One particular storm produced damaging winds due to a gustnado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Strong to isolated severe thunderstorms moved through Eastern NC during the late afternoon into the early evening hours. One particular storm produced damaging winds due to a gustnado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 26, 2:03 PM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Apr 26, 2:03 PM EST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
303 PM EDT Fri Apr 26 2019

.SYNOPSIS...
A cold front will move through this evening, followed by high
pressure for the weekend. Another front is expected to move
through the area Sunday evening. High pressure will remain in
control early next week.

&&

.NEAR TERM /Through Tonight/...
As of 3 PM Fri...Potent shortwave trough evident on H2O vapor
imagery pivoting through the Ohio/TN Valley this afternoon.
Attendant sfc cold front pushing through the Piedmont of the
Carolinas, and is the focus of developing TSRA west of the
Coastal Plains counties. Enough shear/instability present per
current SCP mesoanalysis to warrant svr thunderstorm watch for
nwrn zones. Will have to watch the evolution of this bkn line of
storms to see if a southward or eastward extent of the watch is
necessitated later this afternoon/early evening.

The line of storms should race quickly east and out to sea after
mid evening, or by 09Z, with skies quickly clearing and WNW
bringing pleasantly drier and cooler air mass into the region.
Lows tonight near climo in the mid/upr 40s interior, to the 50s
on the coast.

&&

.SHORT TERM /Saturday/...
As of 3 PM Fri...Pleasant spring day on tap for Sat with high
pres building in bringing drier/cooler air mass. Highs near
seasonal avgs with readings generally ranging from the mid 70s
inland to around 70 OBX.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 255 PM Friday...Seasonably warm and mostly dry weather is
expected through at least the middle of next week. A slow-moving
front may produce scattered showers and thunderstorms Thursday
and Friday.

Saturday Night through Wednesday...Much of this forecast period
will be characterized by a weak east-west surface ridge and
building mid-level heights. A weak back door front will move
into the region Sunday night and early Monday before
dissipating. Moisture looks very limited with this front and
will keep the forecast dry at this time. The rest of the period,
especially Tuesday and Wednesday, look quite warm with highs
well into the 80s inland and minimum temperatures rising into
the 60s with continued dry conditions.

Thursday and Friday...The upper level ridge gradually breaks
down toward the end of the week as a weak frontal boundary
slowly crosses the region. With increased moisture and forcing,
have continue with slight chance PoPs for Thursday, increasing
to chance for Friday. Temperatures remain quite warm with highs
well into the 80s away from the coast.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Short Term /through Sat/...
As of 2 PM Fri...VCTS expected through early evening as a
strong cold front moves into and across E NC. Ahead of the
front, gusty swrly winds with gusts up to 30 kt will occur. TSRA
threat ends this evening and gusty winds turn W to NW behind
the front. VFR SKC expected tonight through Saturday with NW
breezes 15-20 kt.

Long Term /Saturday Night through Wednesday/...
As of 3 PM Friday...With ridging at the surface and aloft
expected, VFR conditions should prevail through the extended
period. Cannot rule out patchy fog or stratus early mornings
next week.

&&

.MARINE...
Short Term /through Saturday/...
As of 3 PM Fri...No changes to gales and SCA headlines. With
the frontal passage early tonight winds will quickly veer into
the west this evening and then northwest overnight. While the
peak of the winds should be through 03Z, a secondary surge
behind the front on northwest winds will keep winds in the 15 to
25 kt range, with gusts to 30 through most of the night. Seas
which will build to 6 to 11 feet by this evening will subside a
bit late tonight to 5 to 8 feet by daybreak Saturday. Winds
gusts will diminish through the day Sat, with 15-20 kt gusts by
afternoon, and seas will quickly subside below 6 ft.

Long Term /Saturday Night through Wednesday/...
As of 3 PM Friday...A weak back door front will move into the
area late Sunday and early Monday and will produce gusty SW
winds of 20-25 knots, although seas remain at 5 feet or less.
Winds should gradually veer around to SE by Monday night and
become SW Tuesday and Wednesday at 15 knots or less with seas
2-4 feet.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-204-205.
MARINE...Small Craft Advisory until 4 AM EDT Saturday for AMZ136-137.
     Small Craft Advisory until noon EDT Saturday for AMZ131-135-
     230-231.
     Gale Warning until 11 PM EDT this evening for AMZ152-154-156-
     158.
     Small Craft Advisory until 1 PM EDT Saturday for AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...TL
SHORT TERM...TL
LONG TERM...CTC
AVIATION...CTC/TL
MARINE...CTC/TL
Hazardous weather outlook, Apr 26, 5:35 PM EST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
635 PM EDT Fri Apr 26 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-272245-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
635 PM EDT Fri Apr 26 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Gusty winds upwards of 40 mph will be possible through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ199-203-272245-
Coastal Onslow-Northern Outer Banks-
635 PM EDT Fri Apr 26 2019

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Gusty winds upwards of 40 mph will be possible through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-272245-
West Carteret-
635 PM EDT Fri Apr 26 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Gusty winds upwards of 40 mph will be possible through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-272245-
Hatteras Island-
635 PM EDT Fri Apr 26 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

Gusty winds upwards of 40 mph will be possible through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-204-272245-
East Carteret-Ocracoke Island-
635 PM EDT Fri Apr 26 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Gusty winds upwards of 40 mph will be possible through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 26, 3:06 PM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
406 PM EDT FRI APR 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     MARINE TSTM WIND 2 S MANTEO              35.87N 75.66W
04/26/2019  M52 MPH          AMZ231             NC   MESONET

            CROATAN SOUND WEATHERFLOW STATION REPORTED A
            45 KNOT WIND GUST.

&&
Local storm report, Apr 26, 3:08 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
408 PM EDT FRI APR 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     MARINE TSTM WIND 2 N ROANOKE ISLAND FEST 35.94N 75.66W
04/26/2019  M49 MPH          AMZ231             NC   MESONET

            ROANOKE SOUND WEATHERFLOW STATION REPORTED A
            43 KNOT WIND GUST.

&&
Local storm report, Apr 26, 3:09 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
409 PM EDT FRI APR 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     MARINE TSTM WIND WHALEBONE               35.91N 75.59W
04/26/2019  M63 MPH          AMZ150             NC   MESONET

            JENNETTES PIER WEATHERFLOW STATION REPORTED
            A 55 KNOT WIND GUST.

&&
Special weather statement, Apr 26, 4:00 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
500 PM EDT FRI APR 26 2019

NCZ029-044-262145-
Martin-Pitt-
500 PM EDT FRI APR 26 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PITT...MARTIN
AND NORTHWESTERN BEAUFORT COUNTIES...

At 500 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Scotland Neck to
near Tarboro to 7 miles northwest of Farmville. Movement was
northeast at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Williamston, Bethel, Robersonville, Gold Point, Jamesville, Fountain,
Hamilton, Oak City, Parmele, Everetts, Dardens, Falkland, Hassell and
Beargrass.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Newport.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
eastern North Carolina.

LAT...LON 3601 7721 3593 7719 3593 7709 3594 7705
      3586 7703 3590 7692 3582 7690 3581 7688
      3589 7683 3587 7679 3586 7679 3578 7683
      3566 7768 3567 7768 3580 7747 3583 7739
      3582 7735 3591 7734 3600 7741 3607 7733
TIME...MOT...LOC 2100Z 241DEG 37KT 3610 7752 3588 7747 3568 7768

DAG
Special weather statement, Apr 26, 5:01 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
601 PM EDT FRI APR 26 2019

NCZ029-044>046-080-081-092-094-193-194-198-262300-
Jones-Washington-Beaufort-Inland Onslow-Mainland Hyde-Northern
Craven-Tyrrell-Martin-Pamlico-Southern Craven-Pitt-
601 PM EDT FRI APR 26 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JONES...WASHINGTON...
CRAVEN...EASTERN PITT...NORTHWESTERN HYDE...NORTHERN ONSLOW...
SOUTHEASTERN MARTIN...BEAUFORT...WESTERN TYRRELL AND WESTERN PAMLICO
COUNTIES...

At 600 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hinson to near Blounts Creek to near
Comfort. Movement was east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
New Bern, Washington, Plymouth, River Road, James City, Trent Woods,
River Bend, Phillips Crossroads, Belhaven, Richlands, Ransomville,
Ponzer, Pinetown, Pungo, Blounts Creek, Pamlico Beach, Maysville,
Vanceboro, Askins and Cayton.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Newport.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
eastern North Carolina.

LAT...LON 3593 7636 3533 7658 3480 7712 3492 7765
      3540 7717 3590 7694 3586 7689 3582 7690
      3581 7688 3585 7684 3589 7683 3586 7676
      3591 7672
TIME...MOT...LOC 2200Z 273DEG 30KT 3578 7688 3536 7707 3495 7743

DAG
Local storm report, Apr 26, 5:20 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
620 PM EDT FRI APR 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             ERNUL                   35.25N 77.06W
04/26/2019  M0.75 INCH       CRAVEN             NC   TRAINED SPOTTER

            A SPOTTER REPORTED DIME TO PENNY SIZE HAIL.

&&

The radar

The Morehead City radar (KMHX), 89 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hyde

When
April 26, 5:44 PM EST
Where
Hyde County, 1.07 mi NNE of Swindell
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.415, -76.296

A line of showers and thunderstorms moving eastward produced a gustnado|on the leading edge of the gust front, or otherwise known as the|outflow boundary. The gustnado formed in a farm field off Creekside Rd, which was captured on video and seen by multiple eyewitnesses. The gustnado moved eastward, passing just north of the town center of Swan Quarter. A few larger branches were|broken with a one piece of a metal roof blown off along Main Street.|Farther east the location of the most damage occured along Quarter Road|near the intersection of Bridgman Road. Here a small camper was|overturned, and 10 percent of shingles were torn off a single story|house on Quarter Rd. The gustnado then crossed Quarter Rd and peeled 80|percent of a tin roof off a large farm warehouse, and threw large|portions of it as far as a half mile into a large farm field. A small|wooden outbuilding near the farm warehouse was pushed off its foundation|of cinder blocks and moved about 5 feet. This small structure was|anchored into the ground. The gustnado then dissipated in a farm field|about a half mile to the east of Quarter Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810947.